Tennessee, 2016

Flash Flood and Damaging Wind in Tennessee, August 4, 2016

August 4, 2016 · NWS OHX · 4 events in 3 counties and zones

Scattered thunderstorms developed southward from Kentucky into Middle Tennessee during the afternoon and evening hours on August 4. A widely photographed funnel cloud occurred in Robertson County, and a couple reports of wind damage and flash flooding were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed southward from Kentucky into Middle Tennessee during the afternoon and evening hours on August 4. A widely photographed funnel cloud occurred in Robertson County, and a couple reports of wind damage and flash flooding were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 2:28 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 4, 2:28 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
328 PM CDT THU AUG 4 2016

.DISCUSSION...

Scattered convection is circulating around an upper trough axis
which resides across the mid state this afternoon. This feature will
be slowly pulling eastward over the next 24 hrs. 00Z lift is sill
expected this evening although we will begin to get some drier air
into western areas. Thus, will include 30 pops along the Plateau
with lesser values west.

On Friday, airmass looks drier as the aforementioned trough axis will
be located east of our area. Will still carry 20-30 pops as cap
erosion will commingle with neutral to weak lift.

On Friday night and Saturday, the weak nwly flow aloft will push a
boundary our way. Pops will increase, especially on Saturday when
values will reach the likely category. Drier air may then win out by
Saturday night as the boundary pushes south of our area and we
become influences by a sfc high to our north

For the near term temps, The next 36 hrs look quite warm prior to
the the expected fropa. Then, we will see temps drop down to near
normal.

In the ext fcst, the sfc high over Michigan will continue to exert
its influence and we will actually see minimal afternoon capes on
Sunday and Monday. Pops at that time will generally be 20 at best.
Then, models are hinting toward some easterly wave development with
added moisture attempting to reach our area by Tues and Wed. Euro
model is not quite on board with the influx of moisture so will
raise pops, but no higher than 50 percent.

For the ext temps, Sunday and Monday, 850 mb values will hold at 16c-
18c so despite the mostly sunny skies, highs will be no warmer than
near 90. In fact, highs should remain near 90 through the rest of
the ext period as moisture and u/l height values both increase.

&&

.AVIATION...
18Z TAF DISCUSSION.

For KBNA can't rule out VCSH/VCTS through 00Z, but confidence is
too low to mention VCTS or anything prevailing due to isolated
coverage. There is a very small chance of MVFR VSBYS 09Z-13Z, but
confidence of occurrence is too low to mention at this time.

For KCKV, VCSH expected through 00Z, but confidence is too low to
mention VCTS or anything prevailing due to isolated coverage. Have
moderate confidence of MVFR VSBYS 07Z-14Z, but it won't be
prevalent the entire time.

For KCSV, have high confidence of VCTS through 00Z and will
probably need to prevail TSRA at some point. Have high confidence
of MVFR, possibly brief periods of IFR, VSBYS 06Z-14Z.

If TSRA directly impacts a terminal, brief LIFR conditions and
gusty winds can be expected.

Jackson

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  95  75  90  72 /  20  20  20  60  10
Clarksville    73  94  74  87  68 /  10  20  30  50  10
Crossville     69  88  70  84  68 /  50  30  20  60  20
Columbia       73  95  74  90  72 /  20  20  20  60  20
Lawrenceburg   73  94  73  91  72 /  20  20  20  70  20
Waverly        73  94  74  87  69 /  10  20  30  50  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........04
Hazardous weather outlook, Aug 4, 4:56 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
556 AM CDT THU AUG 4 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-051100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
556 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS MAY BE STRONG TO MARGINALLY SEVERE TODAY WITH THE
MAIN THREAT BEING DAMAGING STRAIGHT LINE WINDS AND LOCALIZED
FLOODING THROUGH 9 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HURLEY

In the hours before

Special weather statement, Aug 4, 3:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
448 PM CDT THU AUG 4 2016

TNZ009-042215-
MACON TN-
448 PM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 515 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RED BOILING SPRINGS...OR NEAR LAFAYETTE...MOVING SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAFAYETTE AND RED BOILING SPRINGS.

LAT...LON 3662 8579 3661 8580 3643 8583 3641 8585
      3643 8599 3663 8614 3664 8614
TIME...MOT...LOC 2147Z 319DEG 7KT 3656 8593

SHAMBURGER

The radar

The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Robertson

When
August 4, 4:05 PM CST
Where
Robertson County, 0.92 mi NNW of Chestnut Grove
Reported by
Newspaper
Coordinates
36.433, -86.905

Numerous reports, photos, and videos showed a well-defined funnel cloud in the Cave Springs Road area south of Springfield. The funnel cloud was widely visible from Springfield to Greenbrier to Coopertown. No known touchdown or damage occurred from this apparent landspout funnel.

Thunderstorm Wind, Rutherford

When
August 4, 6:15 PM CST
Where
Rutherford County, 1.87 mi SE of Walterhill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.928, -86.381

A roof was reportedly blown off a barn. Time and location estimated.

Flash Flood, Rutherford

When
August 4, 6:25 PM CST to 7:00 PM CST
Where
Rutherford County, 1.18 mi NE of Leanna to 0.96 mi NW of Murfreesboro Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.940, -86.433

Social media reports indicated flash flooding occurred between Murfreesboro and Walterhill. Flooding was reported at Memorial Drive at Thompson Road, and water covered the roadway at Leanna Road at Jamestown Drive.

Funnel Cloud, Cheatham

When
August 4, 6:30 PM CST
Where
Cheatham County, 1.23 mi SE of Griffintown
Reported by
Public
Coordinates
36.167, -87.114

Two reports from the public indicates a funnel cloud was visible north of Kingston Springs. Time and location estimated.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656748, 656749, 656750, 656751.